Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 79, NWS Morristown, TN

May 24, 2017Cocke County, Jefferson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 24, 2017, 12:06 PM EDT for Cocke County, Jefferson County, Tennessee. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2017, 12:06 PM EDT (16:06 UTC)
Expired
May 24, 2017, 12:49 PM EDT
In force
43 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cocke County, TN, Jefferson County, TN

The radar

The Knoxville radar (KMRX), 29 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 12:15 PM EDTTSTM WND DMG7 Sw Newport, TNSEVERAL TREES AS WELL AS POWER LINES DOWN ON A HOUSE IN THE BOGARD COMMUNITY.
May 24, 12:18 PM EDTTSTM WND DMG3 Se Newport, TNNUMEROUS TREES DOWN IN THE EDWINA AREA.
May 24, 12:18 PM EDTTSTM WND DMGCosby, TNTREES DOWN IN COSBY AND ALONG INTERSTATE 40 AT EXIT 440.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.1 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WUUS54 KMRX 241606
SVRMRX
TNC029-089-241700-
/O.NEW.KMRX.SV.W.0079.170524T1606Z-170524T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1206 PM EDT WED MAY 24 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jefferson County in eastern Tennessee...
  Cocke County in eastern Tennessee...

* Until 100 PM EDT

* At 1205 PM EDT, severe thunderstorms were located along a line
  extending from 9 miles southwest of Sevierville to Pigeon Forge to
  near Gatlinburg to 9 miles northeast of Fontana Lake, moving
  northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Newport, Dandridge, White Pine, Baneberry, Parrottsville, Del Rio,
  Bybee, Chestnut Hill, Round Mountain, Cosby, Hartford and Max
  Patch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3583 8326 3590 8331 3593 8340 3593 8349
      3594 8350 3613 8327 3608 8323 3612 8324
      3612 8323 3615 8322 3613 8318 3616 8317
      3595 8290 3593 8292 3588 8290 3577 8299
      3579 8308 3571 8327
TIME...MOT...LOC 1605Z 230DEG 43KT 3578 8369 3580 8358 3570 8352 3553
8360

HAIL...1.00IN
WIND...60MPH
 
$$

05/MA
2 follow-up statements
565 
WWUS54 KMRX 241628
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1228 PM EDT WED MAY 24 2017

TNC089-241638-
/O.CAN.KMRX.SV.W.0079.000000T0000Z-170524T1700Z/
Jefferson TN-
1228 PM EDT WED MAY 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3573 8323 3592 8318 3597 8328 3600 8328
      3600 8326 3604 8326 3605 8324 3608 8325
      3609 8324 3608 8323 3612 8324 3613 8322
      3615 8322 3613 8318 3616 8317 3595 8290
      3593 8292 3588 8290 3577 8299 3579 8308
TIME...MOT...LOC 1628Z 238DEG 45KT 3602 8327 3604 8316 3593 8309 3577
8318

$$

TNC029-241700-
/O.CON.KMRX.SV.W.0079.000000T0000Z-170524T1700Z/
Cocke TN-
1228 PM EDT WED MAY 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT
FOR COCKE COUNTY...

At 1228 PM EDT, severe thunderstorms were located along a line
extending from Baneberry to near Parrottsville to 6 miles east of
Newport, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Newport, Parrottsville, Del Rio, Bybee, Round Mountain, Hartford and
Max Patch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3573 8323 3592 8318 3597 8328 3600 8328
      3600 8326 3604 8326 3605 8324 3608 8325
      3609 8324 3608 8323 3612 8324 3613 8322
      3615 8322 3613 8318 3616 8317 3595 8290
      3593 8292 3588 8290 3577 8299 3579 8308
TIME...MOT...LOC 1628Z 238DEG 45KT 3602 8327 3604 8316 3593 8309 3577
8318

HAIL...1.00IN
WIND...60MPH
 
$$

05/MA
467 
WWUS54 KMRX 241649
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1249 PM EDT WED MAY 24 2017

TNC029-241659-
/O.CAN.KMRX.SV.W.0079.000000T0000Z-170524T1700Z/
Cocke TN-
1249 PM EDT WED MAY 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR COCKE COUNTY IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3573 8323 3592 8318 3597 8328 3600 8328
      3600 8326 3604 8326 3605 8324 3608 8325
      3609 8324 3608 8323 3612 8324 3613 8322
      3615 8322 3613 8318 3616 8317 3595 8290
      3593 8292 3588 8290 3577 8299 3579 8308
TIME...MOT...LOC 1646Z 230DEG 43KT 3616 8306 3618 8295 3607 8288 3591
8297

$$

05/MA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:23 AM EDT, 43 minutes earlier.

Area forecast discussion, May 24, 11:23 AM EDT, 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
1123 AM EDT Wed May 24 2017

.DISCUSSION...
An active day across the region as a surface cold front tracks
toward the region from the west. Areas of showers and
thunderstorms will continue to move across the region along and
ahead of this boundary. The first wave of energy will continue to
track across East Tennessee into Southwest Virginia over the next
2-3 hours. A few strong to severe storms are possible with this
wave -- especially for areas along the NC/GA border where a
Tornado Watch is in effect and with some of the stronger line
segments.

The second wave will move across the region from midday
through the rush hour/late afternoon time period. Should we begin
to see some clearing/breaks develop back toward the west, another
round of strong, more organized storms are possible. This is due
to a strengthening 30-40 kt LLJ, which will create a more
favorable shear profile for organized line segments and perhaps a
few supercells. The big question as mentioned is instability and
how storms this morning will impact the environment late this
afternoon. Earlier runs of the NAM and HRRR supported some
stronger storms in the afternoon. Latest trends are weaker given
some lower progged instability values behind this initial wave.
However, as mentioned, the favorable shear profile will make it
necessary  for watching everything closely as all three modes of
severe weather are possible: damaging winds, hail, and isolated
tornadoes. Main threat will last until 5 PM EDT until this
activity generally shifts east of the mountains as the front
sweeps in.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  55  75  56 /  90  50  30   0
Knoxville McGhee Tyson Airport, TN  73  54  70  54 /  90  40  50  10
Oak Ridge, TN                       72  54  71  55 /  90  40  40  10
Tri Cities Airport, TN              73  53  64  52 /  90  60  70  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

AMP
Hazardous weather outlook, May 24, 3:47 AM EDT, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
347 AM EDT Wed May 24 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
347 AM EDT Wed May 24 2017 /247 AM CDT Wed May 24 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

...Severe Thunderstorms Possible Today, especially areas along and
east of interstate 75...
...Main concern Today will be isolated tornadoes, hail up to
quarter size, damaging winds and localized heavy rainfall...

A strong upper level storm system will move across the Tennessee
Valley Today. The airmass across the area will be moist and
marginally unstable with favorable turning of the wind. The main
question is how much breaks in the cloud cover occur allowing the
airmass to become unstable.

If the airmass is allowed to become unstable to produce severe
thunderstorms, the main concern will be isolated tornadoes, hail
up to quarter size, damaging winds and localized heavy rainfall.

The greatest threat of severe storms will be along and east of
interstate 75, and between Noon and 5 pm ET. Please stay tuned to
the latest forecast from the National Weather Service.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

...Strong to Severe Thunderstorms are Possible both Saturday and
Sunday Afternoon and Early Evening...

A moist and very unstable airmass will be across the area this
weekend. Scattered showers and thunderstorms are possible each
day. Some of these storms may be severe with damaging winds, hail
and locally heavy rainfall possible with the stronger
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Today, and again this weekend.

In the hours before

Local storm report, May 24, 10:41 AM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1041 AM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     TSTM WND DMG     WHITWELL                35.20N 85.52W
05/24/2017                   MARION             TN   TRAINED SPOTTER

            SEVERAL TREES DOWN.

&&
Special weather statement, May 24, 10:55 AM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
1055 AM EDT WED MAY 24 2017

NCZ060-TNZ086-087-241545-
Cherokee NC-Northwest Monroe TN-Southeast Monroe TN-
1055 AM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE AND MONROE
COUNTIES UNTIL 1145 AM EDT...

At 1055 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Etowah to 17 miles southeast of
Madisonville to 17 miles northeast of Ducktown to 10 miles west of
Murphy. Movement was northeast at 65 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Vonore, Tellico Plains, Coker Creek, Violet, Tariffville, McGee
Carson Peninsula, Hiawasse Dam, Marble, Citico Beach, Mount Vernon,
Citico, Hot House, Fort Loudon S.p. and Unaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 600 PM EDT for southwestern
North Carolina.

LAT...LON 3499 8427 3525 8427 3532 8443 3533 8440
      3541 8443 3562 8419 3558 8411 3554 8409
      3555 8400 3551 8401 3549 8399 3549 8394
      3541 8402 3537 8401 3535 8404 3531 8404
      3524 8401 3522 8396 3526 8384 3525 8378
TIME...MOT...LOC 1455Z 224DEG 58KT 3537 8436 3531 8422 3524 8421 3511
8421

05/MA
Local storm report, May 24, 11:00 AM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1100 AM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     TSTM WND DMG     10 SE CLEVELAND         35.08N 84.74W
05/24/2017                   BRADLEY            TN   911 CALL CENTER

            SIX TREES DOWN.

&&
Special weather statement, May 24, 11:00 AM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
1100 AM EDT WED MAY 24 2017

TNZ069-071-073-241600-
NW Blount TN-Knox TN-North Sevier TN-
1100 AM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...NORTHEASTERN BLOUNT AND
NORTHWESTERN SEVIER COUNTIES UNTIL NOON EDT...

At 1059 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Knoxville to 8 miles south of Maryville.
Movement was northeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Knoxville, Maryville, Sevierville, Alcoa, Pigeon Forge, Louisville,
Plainview, Rockford, Eagleton Village, Halls, Blaine, Walland, House
Mountain S.p., Fairgarden, Kimberlin Heights, Wildwood, McMahan,
Maloneyville, Lake Forest and Mascot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3600 8408 3617 8380 3617 8374 3609 8367
      3608 8367 3610 8369 3610 8371 3606 8369
      3605 8367 3604 8367 3604 8365 3600 8358
      3597 8352 3593 8349 3593 8341 3580 8338
      3564 8397
TIME...MOT...LOC 1459Z 240DEG 28KT 3596 8402 3562 8394

05/MA
Special weather statement, May 24, 11:17 AM EDT, 49 minutes before
Special Weather Statement
National Weather Service Morristown TN
1117 AM EDT WED MAY 24 2017

TNZ071-072-241600-
Blount Smoky Mountains TN-NW Blount TN-
1117 AM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT COUNTY UNTIL NOON EDT...

At 1116 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Fontana Village, or 15 miles northwest of Robbinsville,
moving northeast at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Townsend, Roundtop Mountain S.p., Talassee, Walland, Cades Cove,
Happy Valley, Deals Gap and Great Smoky Mountains N.p..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3548 8394 3550 8397 3549 8399 3551 8401
      3553 8399 3556 8400 3554 8409 3558 8410
      3560 8417 3583 8377 3581 8374 3580 8375
      3571 8370 3569 8366 3557 8366 3556 8377
      3552 8383 3552 8388 3547 8392 3546 8396
TIME...MOT...LOC 1516Z 230DEG 49KT 3549 8400

05/MA
Special weather statement, May 24, 11:57 AM EDT, 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
1157 AM EDT WED MAY 24 2017

NCZ060-061-241700-
Clay NC-Cherokee NC-
1157 AM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE AND CLAY
COUNTIES UNTIL 100 PM EDT...

At 1156 AM EDT, Doppler radar was tracking a strong thunderstorm near
Morganton, or 11 miles west of Blairsville, moving northeast at 40
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Andrews, Murphy, Hayesville, Nantahala Lake, Tusquitee, Topton,
Marble, Brasstown and Culberson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 600 PM EDT for southwestern
North Carolina.

LAT...LON 3499 8425 3526 8380 3524 8374 3526 8371
      3523 8369 3520 8373 3519 8371 3517 8373
      3515 8373 3516 8365 3515 8364 3514 8366
      3514 8364 3512 8364 3513 8362 3511 8362
      3509 8359 3498 8381
TIME...MOT...LOC 1556Z 235DEG 36KT 3493 8414

05/MA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:19 PM EDTSpecial Weather StatementMRXMonroe41 min
May 23, 8:29 PM EDTSpecial Weather StatementMRXSequatchie46 min
May 23, 9:19 PM EDTSpecial Weather StatementMRXMeigs, Rhea41 min
May 23, 9:58 PM EDTSpecial Weather StatementMRXLoudon, McMinn, Meigs, Monroe, Roane47 min
May 23, 10:15 PM EDTAreal Flood AdvisoryMRXMeigs, Rhea, Roane3 hr
May 23, 10:20 PM EDTSpecial Weather StatementMRXBlount25 min
May 23, 10:49 PM EDTSpecial Weather StatementMRXSevier26 min
May 23, 10:50 PM EDTSpecial Weather StatementMRXBlount25 min
May 23, 10:59 PM EDTAreal Flood AdvisoryMRXBlount, Loudon, Monroe, Roane3 hr
May 23, 11:14 PM EDTSpecial Weather StatementMRXSevier46 min
May 23, 11:16 PM EDTSpecial Weather StatementMRXBlount, Sevier44 min
May 24, 7:08 AM EDTSpecial Weather StatementMRXMarion52 min
May 24, 7:29 AM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie31 min
May 24, 8:03 AM EDTSpecial Weather StatementMRXHamilton, Sequatchie42 min
May 24, 10:01 AM EDTSevere Thunderstorm WarningMRXBradley, Polk30 min
May 24, 10:15 AM EDTSpecial Weather StatementMRXBlount, Knox, Loudon45 min
May 24, 10:33 AM EDTSpecial Weather StatementMRXPolk42 min
May 24, 10:55 AM EDTSpecial Weather StatementMRXMonroe50 min
May 24, 11:00 AM EDTSpecial Weather StatementMRXBlount, Knox, Sevier60 min
May 24, 11:17 AM EDTSpecial Weather StatementMRXBlount43 min
May 24, 11:32 AM EDTSevere Thunderstorm WarningMRXBlount, Sevier46 min
May 24, 12:33 PM EDTSevere Thunderstorm WarningMRXGreene57 min
May 24, 1:01 PM EDTSevere Thunderstorm WarningMRXCarter, Hancock, Hawkins, Sullivan, Unicoi, Washington59 min
May 24, 1:39 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan66 min
May 24, 5:45 PM EDTSpecial Weather StatementMRXGrainger, Hamblen45 min
May 24, 7:15 PM EDTSpecial Weather StatementMRXHawkins45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.